Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 37, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 29, 2002, 2:52 PM MDT for Park County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 2002, 2:52 PM MDT (20:52 UTC)
- Expired
- Aug 29, 2002, 3:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:03 PM MDT | Thunderstorm Wind 57 M | Clark, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS55 KRIW 292052 SVRRIW WYC029-292130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 252 PM MDT THU AUG 29 2002 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL PARK COUNTY IN NORTHWEST WYOMING * UNTIL 330 PM MDT * AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTH CENTRAL PARK COUNTY...OR ABOUT 16 MILES NORTHWEST OF CODY...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER RURAL NORTHEASTERN PARK COUNTY IN NORTHWEST WYOMING AROUND 310 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF DIMES. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. FREQUENT CLOUD-TO-GROUND LIGHTNING. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...INTENSE LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS... STAY AWAY FROM TALL OBJECTS. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING THE TELEPHONES AND ELECTRICAL EQUIPMENT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4462 10948 4448 10931 4484 10876 4501 10901 LIPSON WCJIN-WYNW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:03 AM MDT, 12 hours 49 minutes earlier.
Area forecast discussion, Aug 29, 2:03 AM MDT, 12 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 203 AM MDT THU AUG 29 2002 MCS FINALLY EXITING JOHNSON COUNTY AGAIN THIS MORNING. LUCKILY THE HEAVIEST RAIN FROM THIS SYSTEM WAS A LITTLE NORTH OF WHERE THE HEAVIEST RAIN FELL TWO NIGHTS AGO. NOW WE HAVE TO DEAL WITH UPPER LOW OVER IDAHO AND APPROACHING SHORTWAVE OVER NORTHERN UTAH. I BELIEVE THE AVN HAS A BETTER HANDLE ON THIS UTAH FEATURE WHICH APPEARS TO RIDING ON TOP OF SPEED MAX ROTATING NORTHWARD OUT OF ARIZONA AND SOUTHERN UTAH. THE AVN DEPICTS THE CURRENT AREA OF LIFT QUITE NICELY AND SHOWS LEFT EXIT REGION DIVERGENCE MOVING INTO SOUTHWEST WYOMING AROUND 12Z AND MOVING RAPIDLY ACROSS THE CENTRAL PART OF THE COWBOY STATE BY 18Z. WILL HAVE TO BEEF UP THUNDERSTORM CHANCES ALONG ITS PATH AND REMOVE AFTERNOON WORDING AS CONVECTION WILL NOT BE LIMITED TO AFTERNOON HEATING. OTHER QUESTION IS WILL SEVERE WEATHER BE A THREAT ONCE AGAIN TODAY? WE WONT HAVE THE ORGANIZED UPSLOPE FLOW WE HAD YESTERDAY BUT WE SHOULD HAVE SOME LOW LEVEL CONVERGENCE WHERE DEVELOPING SOUTH OR SOUTHWEST FLOW HITS MORE MOIST SOUTHEAST OR EAST FLOW IN CENTRAL WYOMING. BEST THREAT AREA WILL PROBABLY BE FROM EASTERN FREMONT AND NATRONA NORTHWARD INTO JOHNSON AGAIN. DRIER MORE STABLE AIR SHOULD TAKE OVER ON FRIDAY BUT NEXT TROUGH BRUSHES THE NORTH ON SATURDAY FOR AT LEAST SOME THREAT UP THERE. WE MAY EVEN SEE SOME CONVECTION IN THE NORTHWEST AS EARLY AS FRIDAY NIGHT. LOWER RELATIVE HUMIDITIES AND INCREASING SOUTHWEST WIND OVER OUR SOUTHWEST FIRE ZONES MAY RESULT IN CRITICAL FIRE CONDITIONS ON FRIDAY. SYSTEM EXITS ON SUNDAY WITH WEAK FRONTAL BOUNDARY PASSING THROUGH. BEST CHANCE FOR THUNDERSTORMS WILL MOST LIKELY BE ACROSS OUR EASTERN ZONES WITH BEST INSTABILITY AND POSSIBLY WEAK CONVERGENCE ALONG FRONTAL BOUNDARY. THE AVN SHOWS ANOTHER SHORTWAVE MOVING ACROSS MONTANA ON MONDAY WITH NORTHERN WYOMING GETTING CLIPPED ONCE AGAIN. WILL NOT INTRODUCE PRECIPITATION JUST YET. RIDGE IS THEN FORECAST TO MOVE IN TUESDAY WITH NEXT PACNW TROUGH DEVELOPING AROUND MIDWEEK WITH POTENTIAL FOR MORE THUNDERSTORM DEVELOPMENT IN THE WEST BY WEDNESDAY. .RIW...NONE. SKRBAC
In the hours before
Special weather statement, Aug 29, 11:40 AM MDT, 3 hours 12 minutes before
WYZ001>015-017-019-020-022>028-292130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1140 AM MDT THU AUG 29 2002 ...POTENTIAL FOR HAIL AND HEAVY RAINS FROM THUNDERSTORMS THIS AFTERNOON AND EVENING... THE GREATEST THREAT OF SIGNIFICANT SEVERE WEATHER EXTENDS EAST OF A LINE FROM JACKSON TO BIG PINEY TO GREEN RIVER TO FLAMING GORGE. THIS INCLUDES YELLOWSTONE NATIONAL PARK...PARK COUNTY...TETON COUNTY...SUBLETTE COUNTY...SWEETWATER COUNTY...FREMONT COUNTY... NATRONA COUNTY...HOT SPRINGS COUNTY...WASHAKIE COUNTY...BIG HORN COUNTY...AND JOHNSON COUNTIES. WINDS GUSTING TO 60 MPH AND HAIL UP TO AN INCH IN DIAMETER COULD OCCUR WITH THE STRONGER STORMS. ADDITIONALLY...ISOLATED STORMS COULD PRODUCE VERY HEAVY RAIN WHICH CAN CAUSE FLASH FLOODING ON ALREADY SATURATED SOILS. TWO AREAS OF STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE FIRST AREA WILL BE IN NORTHWEST WYOMING. STORMS IN THIS AREA WILL MOVE NORTH NORTHEAST AT 25 MPH. THE SECOND AREA OF STRONG STORMS WILL MOVE NORTH FROM SOUTHERN WYOMING. THESE STORMS ARE EXPECTED TO MOVE NORTH AT 20 MPH. MOST LOCATIONS WILL RECEIVE RAINFALL OF LESS THAN ONE HALF INCH...HOWEVER ISOLATED LOCATIONS COULD RECEIVE OVER AN INCH AS LOW LEVEL MOISTURE REMAINS HIGH. IN ADDITION...SOILS THAT ARE ALREADY SATURATED IN SPOTS DUE TO THE HEAVY RAINS EARLIER THIS WEEK...HAVE THE POTENTIAL FOR FLASH FLOODING. WCJIN-WYNW-WYNE-WYSW MLC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:51 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Natrona | 24 min |
| Aug 29, 12:48 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln, Sublette | 42 min |
| Aug 29, 1:19 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln, Sublette | 11 min |
| Aug 29, 2:51 PM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| Aug 29, 2:54 PM MDT | Severe Thunderstorm Warning | RIW | Park | 51 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.